South Carolina, 2009Damaging Winds in South Carolina, June 18, 2009
June 18, 2009 · NWS CAE · 14 events in 11 counties and zones
Scattered thunderstorms produced microbursts that took down trees and powerlines around the Midlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced microbursts that took down trees and powerlines around the Midlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 18, 2:49 AM EST, 25 minutes earlier.
Area forecast discussion, Jun 18, 2:49 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
349 AM EDT THU JUN 18 2009
.SYNOPSIS...
WEAK LOW PRESSURE WILL EXIT THE AREA TODAY AS HIGH PRESSURE AND
SLIGHTLY DRIER AIR WILL BUILD IN THROUGH THE WEEKEND. WITH THE
HIGH PRESSURE TEMPERATURES WILL RISE TOWARD TRIPLE DIGITS ON
FRIDAY AND SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THUNDERSTORMS CONTINUE TO CROSS THE LOWER CSRA WITH A FEW STORMS
ACROSS THE NORTHERN MIDLANDS AND PEE DEE. THE STORMS ACROSS THE
NORTHERN MIDLANDS ARE NOT EXPECTED TO REACH SEVERE
LIMITS...HOWEVER A FEW MAY CONTAIN LOCALLY HEAVY RAIN AND GUSTY
WINDS. EXPECT THE SHOWERS AND THUNDERSTORMS TO EXIT THE FORECAST
AREA BY DAYBREAK WITH THE REMAINDER OF THE MORNING HOURS PRECIP
FREE. INSTABILITY WILL AGAIN INCREASE THIS AFTERNOON CREATING
ANOTHER CHANCE OF THUNDERSTORMS...HOWEVER SLIGHTLY DRIER AIR WILL
LIMIT SOME OF THE POTENTIAL. INSTABILITY AND POTENTIAL REACH A
MAXIMUM DURING THE EVENING HOURS...ESPECIALLY ACROSS THE NORTHERN
MIDLANDS AND PEE DEE. THUS WILL HAVE CHANCE POPS FOR THE NORTHERN
HALF OF THE FORECAST AREA AND SLIGHT CHANCE SOUTH. TEMPERATURES
WILL ALSO BE A FEW DEGREES WARMER THIS AFTERNOON WITH HIGHS IN THE
MID 90S FOR MOST LOCATIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WEAK HIGH PRESSURE AND AN UPPER LEVEL RIDGE WILL RETURN TO THE
AREA FOR TONIGHT THROUGH SATURDAY NIGHT. AS THE HIGH RETURNS
SLIGHTLY DRIER AIR WILL MOVE INTO THE REGION AND SUPPRESS
CONVECTIVE POTENTIAL. ALTHOUGH HAVE KEPT POPS OUT OF THE FORECAST
FOR FRIDAY AND SATURDAY WITH TEMPERATURES AROUND TRIPLE DIGITS
THERE WILL BE SOME POTENTIAL FOR A STRAY SHOWER OR
THUNDERSTORM...HOWEVER FEEL POTENTIAL TOO LOW TO INCLUDE IN
FORECAST ATTM.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WITH CURRENT CONVECTIVE ACTIVITY ACROSS THE FORECAST AREA NO
CHANGES HAVE BEEN MADE TO THE LONG TERM FORECAST.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
CONVECTIVE COMPLEX MOVING SOUTHWARD THROUGH THE CSRA OVERNIGHT.
SHOWERS AND THUNDERSTORMS EXPECTED TO IMPACT KAGS AND KDNL BETWEEN
06Z AND 10Z. MVFR STRATO-CUMULUS DECK HAS DEVELOPED IN THE CENTRAL
MIDLANDS...SHOULD CONTINUE THROUGH THE EARLY MORNING. FOR
THURSDAY...SCATTERED AFTERNOON SHOWERS AND STORMS EXPECTED ACROSS
THE AREA.
EXTENDED AVIATION OUTLOOK...DECREASE IN CHANCE OF SHOWERS AND
THUNDERSTORMS AS UPPER RIDGE BUILDS EAST THURSDAY NIGHT AND FRIDAY.
ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY...OTHERWISE VFR FORECAST.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 18, 2:07 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 AM EDT THU JUN 18 2009
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 AM EDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDEX VALUES BETWEEN 100 AND 105 ARE POSSIBLE FRIDAY AND
SATURDAY AS HOT WEATHER OVERSPREADS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 10:46 PM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT WED JUN 17 2009
GAZ040-SCZ018-025-180445-
EDGEFIELD-LINCOLN-MCCORMICK-
1146 PM EDT WED JUN 17 2009
...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...LINCOLN AND
MCCORMICK COUNTIES...
AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALHOUN FALLS MOVING SOUTHEAST AT 15 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jun 18, 1:02 AM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 AM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 1 ENE MCCORMICK 33.92N 82.27W
06/18/2009 MCCORMICK SC LAW ENFORCEMENT
MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
DOWN NEAR AIRPORT ROAD US 378 EAST.
0107 AM TSTM WND DMG 5 SSE MCCORMICK 33.85N 82.26W
06/18/2009 MCCORMICK SC LAW ENFORCEMENT
MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
DOWN ALONG US HIGHWAY 221/STATE 28 PARKSVILLE.
&&
AWPLocal storm report, Jun 18, 1:36 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
236 AM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM TSTM WND DMG 11 NNW EVANS 33.65N 82.24W
06/18/2009 COLUMBIA GA LAW ENFORCEMENT
A COUPLE OF TREES DOWN ALONG LAKE SPRINGS RD NEAR CLARKS
HILL RD...ONE ON THE ROAD AND ONE ON POWER LINES.
&&
ACMLocal storm report, Jun 18, 1:44 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
244 AM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG NNE MCCORMICK 33.92N 82.29W
06/18/2009 MCCORMICK SC LAW ENFORCEMENT
MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
DOWN NEAR AIRPORT ROAD US 378 EAST.
&&
ACMThunderstorm Wind, Fairfield
- When
- June 18, 3:14 AM EST to 3:18 AM EST
- Where
- Fairfield County, 2.57 mi NNE of Gaydens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.506, -81.019
Large branches down near Fairfield Hill Rd.
Thunderstorm Wind, McCormick
- When
- June 18, 5:07 PM EST to 5:09 PM EST
- Where
- McCormick County, 7 mi W of Mc Cormick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.920, -82.402
Hickory Knob State Park reported several trees were down.
Thunderstorm Wind, Newberry
- When
- June 18, 5:08 PM EST to 5:10 PM EST
- Where
- Newberry County, 1 mi N of Chappells
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.194, -81.870
Sheriff reported trees down on Sumpit road and Milner road.
Thunderstorm Wind, Chesterfield
- When
- June 18, 5:36 PM EST to 5:38 PM EST
- Where
- Chesterfield County, Pageland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.770, -80.380
Sheriff reported trees down on Evans Mill road.
Thunderstorm Wind, Newberry
- When
- June 18, 5:44 PM EST to 5:45 PM EST
- Where
- Newberry County, Pomaria
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 34.270, -81.420
SKYWARN spotters reported trees down in Pomeria.
Thunderstorm Wind, Edgefield
- When
- June 18, 5:45 PM EST to 5:47 PM EST
- Where
- Edgefield County, 8 mi SSW of Edgefield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 33.673, -81.973
SKYWARN spotter reported trees down on Mt. Vintage Plantation road.
Thunderstorm Wind, Aiken
- When
- June 18, 6:00 PM EST to 6:10 PM EST
- Where
- Aiken County, Beech Is to 5 mi N of Aiken
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 33.420, -81.880
Sheriff and COOP observer reported trees and powerlines down. Some were on Horseshoe Bend and Reynolds roads.
Thunderstorm Wind, Lexington
- When
- June 18, 6:06 PM EST to 6:16 PM EST
- Where
- Lexington County, Chapin to Irmo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 34.170, -81.350
NWS employee reported several trees down from Chapin to Ballentine to Irmo.
Thunderstorm Wind, Lexington
- When
- June 18, 6:10 PM EST to 6:12 PM EST
- Where
- Lexington County, Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 33.980, -81.250
EM reported scattered trees down throughout the county.
Thunderstorm Wind, Lexington
- When
- June 18, 6:21 PM EST to 6:31 PM EST
- Where
- Lexington County, Gaston to Swansea
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.820, -81.100
Sheriff reported numerous trees down from Gaston to Swansea.
Thunderstorm Wind, Kershaw
- When
- June 18, 6:30 PM EST to 6:32 PM EST
- Where
- Kershaw County, 6 mi SW of Lugoff
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 34.159, -80.744
Public reported trees down in Heather Pond subdivision on Heather Pond road.
Thunderstorm Wind, Richland
- When
- June 18, 7:09 PM EST to 7:11 PM EST
- Where
- Richland County, 6 mi SE of Eastover
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 33.809, -80.626
DOT reported trees down on Joe Collins and McCords Ferry roads.
Thunderstorm Wind, Bamberg
- When
- June 18, 7:17 PM EST to 7:19 PM EST
- Where
- Bamberg County, 0.29 mi WNW of Olar to 0.35 mi ENE of Govan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Department of Highways
- Coordinates
- 33.181, -81.185
DOT reported trees down on hwys 321 and 64 in Govan and Olar.
Thunderstorm Wind, Sumter
- When
- June 18, 7:27 PM EST to 7:29 PM EST
- Where
- Sumter County, Sumter
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Newspaper
- Coordinates
- 33.920, -80.350
Sumter newspaper reported several trees down around town from severe storms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Lightning Strike in Colorado, June 18, 20091 injured · $8.5 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2009$311,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Flash Flooding and Damaging Winds in Indiana, June 18, 2009$307,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 168214, 166654, 166656, 166658, 166655, 166657, 166662, 166661, 166659, 166660, 166663, 166665, 166664, 167195.